Members-only Site   |   Print Page   |   Contact Us   |   Sign In   |   Register
10.3.12_Meningitis Member Alert
Share |

 

You're receiving this email as a valued member of the International Academy of Compounding Pharmacists. Having trouble viewing this email? View it in your browser.

Member Alert

An outbreak of fungal meningitis in Tennessee and in North Carolina has left two people dead and at least 12 others infected. The latest two cases were confirmed in the past 24 hours according to Dr. David Reagan, chief medical officer for the Tennessee Department of Health. More than 737 patients who received the shot have been notified about possible infection and have been examined. Although still under investigation, the cause may be a steroid injection administered epidurally. Press reports state that a recall of that particular product has been initiated although it is unclear at this time whether the medication is a manufactured product or a compounded preparation.

The Centers for Disease Control and Prevention (CDC) as well as the Food & Drug Administration (FDA) currently are investigating the situation. To date, an official report on the exact cause has not been released.

Click here for a media article regarding this situation.

Click here for CDC Fungal Meningitis information.

Key Points:

As you potentially receive questions from patients and practitioners regarding this information, please keep in mind the following:

  • It’s important to note that an investigation is still in progress with no definitive conclusions officially released to date.
  • The exact cause of the fungal infection has not yet been determined by public health officials. They are continuing to examine all aspects of these patients’ treatment – administered medications, syringes, alcohol swabs, physician and nurse procedure, and the clinic environment.

IACP Recommended Guidelines and Resources

Compounders should keep the following guidelines in mind when compounding sterile preparations:

  • As with any compounded preparations, compounding pharmacists should be licensed and in good standing with their state boards of pharmacy.
  • The pharmacy should also be licensed in any other states to which it could be dispensing/distributing/providing the medication.
  • Compounding pharmacists should comply with all United States Pharmacopeia USP <797> standards for sterile compounding.
  • Compounders should keep in mind that the original source material is not verified to be sterile. Compounders should conduct testing to ensure that the compounded preparation is verified to be sterile according to USP <71> Sterility Tests.
  • The pharmacy should have Standard Operating Procedures (SOPs) for tracking all lots of compounds per physician order as well as SOPs for a product recall if necessary.

IACP’s Compounding Pharmacy Assessment Tool – CPAQ™

IACP has developed a comprehensive tool for Members which can be used to help assess and select a compounding pharmacy. The objective of IACP’s Compounding Pharmacy Assessment Questionnaire (CPAQ™) is to help IACP Members have a meaningful discussion with hospitals and practitioners regarding pharmacy compounding and to raise awareness of the stringent policies and procedures employed in compounding.

Click here to access IACP’s CPAQ tool.

IACP is continuing to monitor this situation and will provide updates as available. Please email iacpinfo@iacprx.org with questions regarding this IACP Member Alert.

 

 

Stay connected to IACP by joining our online communities!

 

4638 Riverstone Blvd., Missouri City, TX 77459
iacpinfo@iacprx.org | Phone: 281-933-8400 | Toll-Free Referral Line: 800-927-4227
Click here to unsubscribe.
© 2012 International Academy of Compounding Pharmacists. All Rights Reserved.

 

Association Management Software Powered by YourMembership  ::  Legal